Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 29, NWS Wichita, KS

September 21, 2019Elk County, Wilson County, Kansas

NWS Wichita, KS issued this tornado warning at Sep 21, 2019, 6:26 PM CDT for Elk County, Wilson County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2019, 6:26 PM CDT (23:26 UTC)
Expired
Sep 21, 2019, 7:15 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Elk County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 137 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

726 
WFUS53 KICT 212326
TORICT
KSC049-205-220015-
/O.NEW.KICT.TO.W.0029.190921T2326Z-190922T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
626 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southeastern Elk County in southeastern Kansas...
  Western Wilson County in southeastern Kansas...

* Until 715 PM CDT.
    
* At 625 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Longton, or 13 miles southwest of Fredonia, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Neodesha, Fredonia, Altoona, Longton, Benedict, New Albany and
  Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3747 9616 3770 9574 3740 9561 3738 9569
      3739 9596 3733 9596 3731 9606
TIME...MOT...LOC 2325Z 249DEG 16KT 3742 9601 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

VAUGHAN
2 follow-up statements
858 
WWUS53 KICT 212347
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
647 PM CDT Sat Sep 21 2019

KSC049-212357-
/O.CAN.KICT.TO.W.0029.000000T0000Z-190922T0015Z/
Elk KS-
647 PM CDT Sat Sep 21 2019

...THE TORNADO WARNING FOR SOUTHEASTERN ELK COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3754 9596 3764 9572 3743 9563 3739 9583
      3739 9596
TIME...MOT...LOC 2347Z 249DEG 16KT 3746 9589 

$$

KSC205-220015-
/O.CON.KICT.TO.W.0029.000000T0000Z-190922T0015Z/
Wilson KS-
647 PM CDT Sat Sep 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN WILSON COUNTY...
    
At 647 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Fredonia, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Neodesha, Fredonia, Benedict and Buxton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3754 9596 3764 9572 3743 9563 3739 9583
      3739 9596
TIME...MOT...LOC 2347Z 249DEG 16KT 3746 9589 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

VAUGHAN
273 
WWUS53 KICT 220012
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
712 PM CDT Sat Sep 21 2019

KSC205-220022-
/O.EXP.KICT.TO.W.0029.000000T0000Z-190922T0015Z/
Wilson KS-
712 PM CDT Sat Sep 21 2019

...THE TORNADO WARNING FOR SOUTHWESTERN WILSON COUNTY WILL EXPIRE AT
715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3754 9596 3764 9572 3743 9563 3739 9583
      3739 9596
TIME...MOT...LOC 0012Z 249DEG 16KT 3750 9577 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 6:12 PM CDT, 14 minutes earlier.

Area forecast discussion, Sep 21, 6:12 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
612 PM CDT Sat Sep 21 2019

.MESOSCALE DISCUSSION...
Issued at 607 PM CDT Sat Sep 21 2019

Storms continue to develop across south central and southeast KS.
Instability decreases from central to eastern KS, with about 3000
J/KG MLCAPE across south central KS, decreasing to around 1000
J/KG in far southeast KS. Of note, combo of 0-3km CAPE and SRH
has led to a funnel cloud and a very brief tornado with the
strongest storm. Key for any additional spin-ups would be a
surface boundary or favorable movement along forward flank
downdraft. So far both seem to be lacking, although subsequent
storms might be able to take advantage of outflow boundary from
current/earlier storms. Strong 850MB moisture transport is
occurring across the southeast quart of the state. This combined
with favorable flow aloft from approach 300MB speed maximum leads
to a distinct possibility that storms across south central/
southeast KS will persist past sunset, becoming elevated and
increasing. So far, high resolution models have not had a good
handle on these storms. Will continue to monitor trends for now.

Do expect storms to continue along front, but remains to be seen
how far south storms will propagate given stationary or potential
retreating front in response to approaching wave. -Howerton

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Sat Sep 21 2019

Area of strong low and mid-level moisture transport may continue
to support some widely scattered elevated, quasi-surface based
convection along/east of the turnpike late this afternoon.
However, the more robust surface based storms are expected to
develop along the front in central Kansas by early evening, where
bulk shear of 35-40kts, around 2800 j/kg of MLcape will support
severe storms. While mainly a large hail and down-burst wind
threat, a non-zero brief tornado risk is possible with any initial
discrete cells. Otherwise, the mode should transition to linear
clusters along the front later in the evening. Main risk overnight
will be heavy rainfall. Southwesterly low level jet impinging
over the front may promote a period of back-building/northward
propagation within the developing mesoscale complex across central
Kansas. Then later in the night thru Sunday morning, another area
of convection within the deeper moisture transport should develop
along/east of the turnpike across the southern Flint Hills and
southeast Kansas. The front is expected to progress south across
the area on Sunday with best convective chances and potential for
localized heavy rainfall lingering across southeast Kansas until
late afternoon. Progressive clearing/drying is expected in the
wake of the departing front and upper trof Sunday night with dry
and seasonably mild weather for Monday. However, moisture is
expected to return by Tuesday with a return of modest precip/
convective chances.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 259 PM CDT Sat Sep 21 2019

A significant upper trof will sweep east-southeast across the
Upper Midwest/Great Lakes on Wednesday sending a decent cold front
south across Kansas. This should drop temperatures closer to late
September climo Wednesday and/or Thursday depending on the timing.
A large vortex aloft develops across Canada for mid to late in
the week as a deeper trough develops along the West coast. This
will kick out a closed low from the Baja region/Southwest CONUS as
a trof moving northeast across the Plains. Temperatures should
warm in the southerly flow on Friday and probably remain warm into
Saturday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Sep 21 2019

Scattered showers and storms impacting southeast KS and KCNU
during the morning hours will gradually propagate eastward away
from the area as we move into the mid afternoon hours. Other
showers and storms may develop within the moist axis over central
OK impacting portions of southeast KS later this afternoon.
Meanwhile, VFR and breezy southwest winds prevailed across central
KS through the late morning and early afternoon hours. Winds will
veer ahead of a slow moving cold front across central KS this
afternoon. This front will provide a focus for some severe storms
after 3-5 PM across our central KS counties possibly impacting
KRSL, KGBD and KSLN into the evening hours. More widespread storm
development tonight will impact much of the area with reduced
flight categories likely through much of the night. Winds behind
the front will shift to the northwest and this front is expected
across central KS in the 11Z-14Z timeframe on Sunday spreading
slowly south and eastward across south central Kansas towards
midday and southeast KS during the afternoon hours. The front may
provide a focus for showers and storms across portions of south
central and all of southeast KS during the day on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  79  56  81 /  60  60   0   0
Hutchinson      67  77  54  81 /  60  50   0   0
Newton          68  77  54  80 /  70  70   0   0
ElDorado        69  78  54  79 /  80  80  10   0
Winfield-KWLD   69  79  56  80 /  80  80  10   0
Russell         61  77  55  84 /  80  40   0   0
Great Bend      62  76  54  83 /  80  40   0   0
Salina          66  76  55  82 /  90  60   0   0
McPherson       66  75  53  80 /  80  60   0   0
Coffeyville     70  79  59  82 /  80  90  30   0
Chanute         70  78  55  80 /  80  90  30   0
Iola            70  78  54  80 /  80  90  20   0
Parsons-KPPF    70  78  57  81 /  80  90  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for KSZ052-053-
069>072-093>096-098>100.

Flash Flood Watch through Sunday morning for KSZ033-048-049.

&&

MESOSCALE...PJH
SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Sep 21, 4:46 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
446 PM CDT Sat Sep 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
446 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a risk for severe storms this evening across central Kansas
and a portion of south central Kansas and the southern Flint Hills.
The main threats will be quarter to golf ball size and damaging
down-burst winds of 60 to 70 mph. In addition, a tornado will be
possible through 9 pm.

The main storm threat late this evening across central Kansas and
late tonight across the Flint Hills and southeast Kansas will be
heavy rainfall. This could result in flash flash flooding. Please
refer to the Flash Flood Watch for details. A few strong storms
with small hail and gusty winds can also be expected across the
entire area after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk for thunderstorms with heavy rainfall will gradually shift
east from the Flint Hills into southeast Kansas on Sunday with a
continued threat of flooding through early afternoon.

There will be periodic chances for thunderstorms Monday night
through Thursday night. While organized severe storms are not
expected with this activity, some strong storms appear possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening across south
central Kansas and the southern Flint Hills and later this evening
across a portion of central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 21, 4:33 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
433 PM CDT Sat Sep 21 2019

KSZ083-092-212200-
Sumner KS-Sedgwick KS-
433 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Sumner County in south central Kansas...
  South central Sedgwick County in south central Kansas...

* Until 500 PM CDT.

* At 430 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southeast of Conway
  Springs...moving northeast at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Clearwater, Belle Plaine, Conway Springs, Mayfield,
  Milan, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3729 9774 3758 9745 3737 9715 3735 9715
      3716 9759
TIME...MOT...LOC 2133Z 234DEG 17KT 3729 9758

VAUGHAN
Local storm report, Sep 21, 4:58 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          8 N CEDAR VALE          37.22N 96.50W
09/21/2019                   CHAUTAUQUA         KS   PUBLIC

            BRIEF TORNADO WITH NO DAMAGE REPORTED

&&

MWM
Special weather statement, Sep 21, 5:37 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
537 PM CDT Sat Sep 21 2019

KSZ094-212300-
Elk KS-
537 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Elk County in southeastern Kansas...

* Until 600 PM CDT.

* At 534 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Elk Falls, or 7 miles south of
  Howard...moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Howard, Moline, Longton and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3730 9629 3739 9637 3759 9611 3742 9596
      3735 9596 3730 9609
TIME...MOT...LOC 2236Z 233DEG 14KT 3736 9624

VAUGHAN
Special weather statement, Sep 21, 6:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT Sat Sep 21 2019

KSZ094-212330-
Elk KS-
600 PM CDT Sat Sep 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Elk County in southeastern Kansas...

* Until 630 PM CDT.

* At 559 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Elk Falls, or 8 miles southeast
  of Howard...moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Longton and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3741 9629 3760 9600 3760 9596 3734 9596
      3730 9607 3730 9620
TIME...MOT...LOC 2300Z 236DEG 21KT 3738 9615

VAUGHAN
Local storm report, Sep 21, 6:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       4 WNW MAPLE CITY        37.08N 96.85W
09/21/2019  M2.08 INCH       COWLEY             KS   MESONET

            MESONET STATION CAMK1 GROUSE CREEK.

&&

MWM
Local storm report, Sep 21, 6:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TORNADO          2 WNW LONGTON           37.39N 96.11W
09/21/2019                   ELK                KS   LAW ENFORCEMENT

            BRIEF TORNADO REPORTED JUST WEST OF LONGTON

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:59 PM CDTSpecial Weather StatementICTSumner31 min
Sep 21, 4:03 PM CDTSpecial Weather StatementICTCowley27 min
Sep 21, 4:06 PM CDTTornado WarningICTCowley24 min
Sep 21, 4:30 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk60 min
Sep 21, 4:33 PM CDTSpecial Weather StatementICTSumner27 min
Sep 21, 5:37 PM CDTSpecial Weather StatementICTElk23 min
Sep 21, 6:00 PM CDTSpecial Weather StatementICTElk30 min
Sep 21, 6:45 PM CDTSpecial Weather StatementICTButler30 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.